Approximation schemes for packing splittable items with cardinality constraints

Leah Epstein, Asaf Levin, Rob Van Stee

Research output: Contribution to journalArticlepeer-review

Abstract

We continue the study of bin packing with splittable items and cardinality constraints. In this problem, a set of n items must be packed into as few bins as possible. Items may be split, but each bin may contain at most k (parts of) items, where k is some given parameter. Complicating the problem further is the fact that items may be larger than 1, which is the size of a bin. The problem is known to be strongly NP-hard for any fixed value of k. We essentially close this problem by providing an efficient polynomial-time approximation scheme (EPTAS) for most of its versions. Namely, we present an efficient polynomial time approximation scheme for k=o(n). A PTAS for k=Θ(n) does not exist unless P = NP. Additionally, we present dual approximation schemes for k=2 and for constant values of k. Thus we show that for any ε>0, it is possible to pack the items into the optimal number of bins in polynomial time, if the algorithm may use bins of size 1+ε.

Original languageEnglish
Pages (from-to)102-129
Number of pages28
JournalAlgorithmica
Volume62
Issue number1-2
DOIs
StatePublished - Feb 2012

Bibliographical note

Funding Information:
Research of R. van Stee was supported by the Alexander von Humboldt Foundation and the German Research Society (DFG).

Keywords

  • Approximation schemes
  • Bin packing
  • Cardinality constraints

ASJC Scopus subject areas

  • Computer Science (all)
  • Computer Science Applications
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Approximation schemes for packing splittable items with cardinality constraints'. Together they form a unique fingerprint.

Cite this